Arthritis patients should be screened for latent tuberculosis infection before starting biologics because treatment may cause reactivation of TB, the Australian Rheumatology Association has reminded clinicians.
While the risk of latent tuberculosis may appear to be low for many Australian patients, screening with questions on potential exposure factors such as overseas residency, healthcare employment and injecting drug use, is still warranted, the ARA says in a revised position statement.
Screening is needed because TNF inhibitors can result in reactivation of latent TB to active infection – an important consideration because rheumatologists are among the widest users of the drugs.
“Tuberculosis affects one third of the world population and even if patients are not from an endemic high prevalence area, they may travel to these areas,” the ARA says.
“Latent tuberculosis infection is by definition asymptomatic but is capable of rapid evolution to disease after a long latency, although only 10% of people with latent tuberculosis infection normally go on to active TB infection.”
People who have higher risk scores revealed by screening questions can be tested with an interferon gamma release assay (IGRA) such as QF Gold, which the ARA notes is easier to administer and less costly than the Mantoux (Tuberculin skin test-TST).
A chest X-ray to look for evidence of old TB infection may also be justified, the position statement says.
Patients who show any positive high-risk responses according to the ARA-suggested algorithm should usually be considered for treatment. Treatment should also be considered on a case by case basis for those with multiple moderate risk responses, the ARA advises.
Treatment usually involves prophylaxis with isoniazid or rifampicin for several months, although patients can usually start TNF inhibitor therapy one to two months after beginning prophylaxis.
“The majority of cases with reactivation of latent TB infection to active TB infection occur within 12 weeks of commencement of TNF inhibitor use and over 50% have extra pulmonary TB site infection,” the statement advises.
Rheumatologists should therefore be vigilant for the possibility of TB reactivation in any patient after starting treatment with a biologic.
“If a patient becomes unwell with fever and weight loss on TNF inhibitor treatment, the possibility of TB infection should be considered even if initial latent TB infection screening tests were negative,” it suggests.